Pennsylvania, 2012

Damaging Winds in Pennsylvania, July 3, 2012

July 3, 2012 · NWS PBZ · 9 events in 4 counties and zones

An upper level disturbance moving southeast over the upper Ohio Valley produced scattered severe thunderstorms across eastern Ohio, western Pennsylvania, and northern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$285,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An upper level disturbance moving southeast over the upper Ohio Valley produced scattered severe thunderstorms across eastern Ohio, western Pennsylvania, and northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 3, 6:25 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 3, 6:25 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
725 PM EDT TUE JUL 3 2012

.SYNOPSIS...
BROAD UPPER HIGH PRESSURE WILL MAINTAIN VERY WARM AND HUMID WEATHER
ACROSS THE UPPER OHIO VALLEY INTO THE WEEKEND. A SLOW MOVING UPPER
LEVEL LOW PRESSURE TROUGH MAY CAUSE SCATTERED THUNDERSTORMS WITH
GUSTY WINDS AND HAIL INTO EARLY EVENING. THE CHANCE OF THUNDERSTORMS
WILL CONTINUE TONIGHT INTO THE DAYTIME HOURS OF THE FOURTH.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
UPDATED TO REMOVE THE EXPIRING HEAT ADVISORY FOR THIS EVENING.

WILL CONTINUE MENTION OF A CHANCE OF THUNDERSTORMS INTO THE DAYTIME
HOURS OF WEDNESDAY JULY 4TH INDEPENDENCE DAY, BASED ON BLEND OF SREF
AND SPECIFIC WRF-NMM MODEL OUTPUT THAT SHOWS A SECOND
THUNDERSTORM BAND MAY MOVE SOUTHWARD THROUGH THE UPPER OHIO VALLEY
TOWARD MIDNIGHT AND A POSSIBLE THIRD BAND OF SCATTERED THUNDERSTORMS
DAYTIME WEDNESDAY.

MADE MINOR ADJUSTMENTS TO TEMPERATURES BASED ON PREFERRED WARMER NAM
MOS. THIS NECESSITATED THE CONTINUATION OF THE IMPACTS-BASED HEAT
ADVISORY FOR INDEPENDENCE DAY FOR COUNTIES IN EASTERN OHIO AND
NORTHERN WEST VIRGINIA WHERE WIDESPREAD POWER OUTAGES REMAIN. THIS
IS FOR CRITERIA BETWEEN 90 AND 95 DEGREES. THE HEAT INDEX FOR SOME
OHIO COUNTIES CAN PEAK AT 102, WHICH EXCEEDS THE TYPICAL 100-DEGREE
CRITERIA.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
SREF MODEL OUTPUT SHOWS INCREASED RIDGING THURSDAY INTO FRIDAY. THIS
WILL SUPPRESS THUNDERSTORM DEVELOPMENT, BUT ENHANCE DAYTIME HEATING.
FORECASTED SPECIFIC TEMPERATURES HEDGING TOWARD WARMER NAM MOS
THURSDAY, AND WARMER ECMWF MOS FRIDAY, WHICH MEANS MOST LOWER
ELEVATIONS CAN HAVE HIGHS IN THE MID 90S THURSDAY AND POSSIBLY THE
UPPER 90S FRIDAY. LOWS WILL BE IN THE 65 TO 70 RANGE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
UPPER RIDGE IS PROJECTED TO PERSIST OVER THE MS VALLEY AND MAINTAIN
WARM TEMPERATURES OVER THE WEEKEND. FORECAST READINGS ARE CLOSE TO
HPC NUMBERS WITH DAYTIME HIGHS AROUND 10 DEGREES ABOVE NORMAL FOR
SATURDAY AND SUNDAY. MODELS SHOW THE RIDGE FLATTENING AND SHIFTING
WESTWARD EARLY NEXT WEEK WHICH SHOULD SUPPORT A DOWNWARD TEMPERATURE
TREND...WITH READINGS CLOSER TO NORMAL BY TUESDAY.

A WEAK FRONT IS PROGGED TO SAG SOUTHWARD ACROSS ACROSS THE FORECAST
AREA LATE SATURDAY AND SUNDAY...BRINGING THE RISK FOR SHOWERS AND
STORMS. THE BOUNDARY IS PROGGED TO BECOME NEARLY STATIONARY JUST TO
THE SOUTH OF THE FORECAST AREA EARLY NEXT WEEK.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
SHOWERS AND STORMS HAVE EXITED SOUTH AND EAST THIS EVENING, WHILE
ANOTHER AREA OF SHOWERS AND STORMS ACROSS LAKE ERIE MOVES
SOUTHEAST. GENERAL VFR WITH A PERIOD OF MVFR FOG LATE NIGHT INTO
EARLY WEDNESDAY, AS LONG AS MCS OVER LAKE ERIE CONTINUES TO
GLIDE SOUTHEAST TOWARD CENTRAL PA. MAY BE A CLOSE CALL FOR KDUJ
AND KFKL IN NEXT 2-4 HOURS FOR THUNDER.

VFR CONDITIONS WILL PREVAIL WEDNESDAY AFTERNOON...WITH A CHANCE OF
BRIEF RESTRICTIONS FROM SCATTERED THUNDERSTORMS.

OUTLOOK...WEDNESDAY NIGHT THROUGH SUNDAY...
GENERALLY VFR CONDITIONS ARE EXPECTED. RESTRICTIONS ARE POSSIBLE IN
SCATTERED STORMS LATE SATURDAY AND SUNDAY AS A FRONT SAGS SOUTHWARD
THROUGH THE REGION.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...HEAT ADVISORY FROM 11 AM TO 7 PM EDT WEDNESDAY FOR OHZ039-048-
     057>059-068-069.
PA...NONE.
WV...HEAT ADVISORY FROM 11 AM TO 7 PM EDT WEDNESDAY FOR WVZ004-012-
     021>023.

&&
Hazardous weather outlook, Jul 3, 6:09 PM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
709 PM EDT TUE JUL 3 2012

MDZ001-OHZ040-041-049-050-PAZ007>009-013>016-020>023-029-031-073>076-
WVZ001>003-041-042315-
GARRETT-CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-TUCKER-
709 PM EDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ039-048-057>059-068-069-WVZ004-012-021>023-042315-
TUSCARAWAS-COSHOCTON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-
709 PM EDT TUE JUL 3 2012

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 3, 2:18 PM EST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
318 PM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     STEUBENVILLE            40.37N  80.65W
07/03/2012                   JEFFERSON          OH   TRAINED SPOTTER

            TREES DOWN ON ROUTE 7

&&

EVENT NUMBER PBZ1200614

XX
Special weather statement, Jul 3, 2:59 PM EST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 PM EDT TUE JUL 3 2012

PAZ021-029-031-073>076-032100-
ALLEGHENY PA-FAYETTE PA-FAYETTE RIDGES PA-GREENE PA-WASHINGTON PA-
WESTMORELAND PA-WESTMORELAND RIDGES PA-
359 PM EDT TUE JUL 3 2012

...STRONG THUNDERSTORMS WILL AFFECT FAYETTE...NORTHEASTERN GREENE...
SOUTH CENTRAL ALLEGHENY...SOUTHERN WASHINGTON AND SOUTHERN
WESTMORELAND COUNTIES...

AT 355 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
NORTH OF LAUREL MOUNTAIN STATE PARK TO 2 MILES WEST OF ENTERPRISE...
MOVING SOUTH AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. INTENSE
LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  WEST NEWTON...        NEW STANTON...        MONONGAHELA...
  MCMURRAY...           LIGONIER...           ENTERPRISE...
  ELIZABETH BORO...     CANONSBURG...         WASHINGTON...
  DONORA...             LAUREL MOUNTAIN STATE PARK...
  MONESSEN...

THIS WILL IMPACT THE FOLLOWING HIGHWAYS...

ROUTE 43 IN PENNSYLVANIA BETWEEN MILE MARKERS 7 AND 53.
I-70 IN PENNSYLVANIA BETWEEN MILE MARKERS 9 AND 57.
TOLL 66 BETWEEN MILE MARKERS 0 AND 4.
I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 6 AND 46.
I-76 BETWEEN MILE MARKERS 70 AND 100.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4015 7916 4011 7918 4010 7919 4011 7920
      4007 7926 3990 7940 3986 7941 3982 7936
      3980 7936 3979 8031 4028 8042 4029 7907
      4026 7906

FRIES
Local storm report, Jul 3, 4:39 PM EST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
539 PM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             TUNNELTON               39.39N  79.75W
07/03/2012  M1.00 INCH       PRESTON            WV   PUBLIC

&&

EVENT NUMBER PBZ1200615

XX
Special weather statement, Jul 3, 4:44 PM EST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
544 PM EDT TUE JUL 3 2012

OHZ057-032245-
MUSKINGUM OH-
544 PM EDT TUE JUL 3 2012

...HEAVY RAIN...

THUNDERSTORMS WITH HEAVY RAIN WILL MOVE THROUGH THE FOLLOWING
COUNTY...
MUSKINGUM...

AT 540 PM EDT NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH INDICATED
THUNDERSTORMS WITH HEAVY RAIN 10 MILES SOUTHWEST OF DILLON STATE
PARK...OR ABOUT 9 MILES NORTH OF SOMERSET...MOVING NORTHEAST AT 25
MPH.

SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING...
SMALL HAIL AND WIND GUSTS TO 45MPH. THESE THUNDERSTORMS ARE
GENERATING HEAVY RAIN THAT WILL POND WATER ON ROADS AND IN LOW LYING
AREAS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
  EAST FULTONHAM...     CANNELVILLE...        DILLON STATE PARK...
  ZANESVILLE...         PHILO...
  BLUE ROCK STATE PARK...                     DUNCAN FALLS...
  DRAKE...              BRIDGEVILLE...

THIS WILL IMPACT THE FOLLOWING HIGHWAY...

I-70 IN OHIO BETWEEN MILE MARKERS 143 AND 164.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW SAFE PASSAGE. MOVE TO HIGHER GROUND.

PLEASE REPORT HEAVY RAIN AND FLOODING TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 3996 8220 4005 8220 4004 8183 3976 8185
      3976 8206 3978 8208 3981 8209 3981 8217
      3982 8218 3990 8217 3992 8224 3995 8224
Special weather statement, Jul 3, 4:53 PM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
553 PM EDT TUE JUL 3 2012

OHZ057-032245-
MUSKINGUM OH-
553 PM EDT TUE JUL 3 2012

...HEAVY RAIN...

THUNDERSTORMS WITH HEAVY RAIN WILL MOVE THROUGH THE FOLLOWING
COUNTY...
MUSKINGUM...

AT 540 PM EDT NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH INDICATED
THUNDERSTORMS WITH HEAVY RAIN 10 MILES SOUTHWEST OF DILLON STATE
PARK...OR ABOUT 9 MILES NORTH OF SOMERSET...MOVING EAST AT 25
MPH.

SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING...
SMALL HAIL AND WIND GUSTS TO 45MPH. THESE THUNDERSTORMS ARE
GENERATING HEAVY RAIN THAT WILL POND WATER ON ROADS AND IN LOW LYING
AREAS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
  EAST FULTONHAM...     CANNELVILLE...        DILLON STATE PARK...
  ZANESVILLE...         PHILO...
  BLUE ROCK STATE PARK...                     DUNCAN FALLS...
  DRAKE...              BRIDGEVILLE...

THIS WILL IMPACT THE FOLLOWING HIGHWAY...

I-70 IN OHIO BETWEEN MILE MARKERS 143 AND 164.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW SAFE PASSAGE. MOVE TO HIGHER GROUND.

PLEASE REPORT HEAVY RAIN AND FLOODING TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 3996 8220 4005 8220 4004 8183 3976 8185
      3976 8206 3978 8208 3981 8209 3981 8217
      3982 8218 3990 8217 3992 8224 3995 8224

The radar

The Pittsburgh radar (KPBZ), 109 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Venango

When
July 3, 8:00 PM EST
Where
Venango County, 1.04 mi E of Oil City
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
41.430, -79.700

The 911 call center reported trees and power lines down.

Thunderstorm Wind, Venango

When
July 3, 8:20 PM EST
Where
Venango County, 1.25 mi ESE of Sugarcreek
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
41.420, -79.880

The 911 call center reported trees down.

Thunderstorm Wind, Mercer

When
July 3, 8:30 PM EST
Where
Mercer County, 2.32 mi NNW of Charleston
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
41.260, -80.390

The 911 call center reported trees down.

Thunderstorm Wind, Mercer

When
July 3, 8:30 PM EST
Where
Mercer County, Sandy Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
911 Call Center
Coordinates
41.350, -80.080

The 911 call center reported trees and power lines down.

Thunderstorm Wind, Mercer

When
July 3, 9:12 PM EST
Where
Mercer County, 0.52 mi E of Jackson Center
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
911 Call Center
Coordinates
41.270, -80.140

The 911 call center reported trees and power lines down.

Thunderstorm Wind, Mercer

When
July 3, 9:15 PM EST
Where
Mercer County, 0.52 mi E of Hermitage
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
911 Call Center
Coordinates
41.230, -80.440

The 911 call center reported trees and power lines down.

Thunderstorm Wind, Mercer

When
July 3, 9:17 PM EST
Where
Mercer County, 1.25 mi WNW of Farrell
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
41.230, -80.500

The public reported roof damage to a home and out building.

Thunderstorm Wind, Lawrence

When
July 3, 10:28 PM EST
Where
Lawrence County, 0.69 mi N of Ellport
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
40.880, -80.250

The public reported trees down.

Thunderstorm Wind, Beaver

When
July 3, 11:35 PM EST
Where
Beaver County, 0.69 mi S of Ambridge
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
911 Call Center
Coordinates
40.590, -80.230

The 911 call center reported trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393431, 393432, 393433, 393434, 393435, 393436, 393439, 393438, 393437.